Alert archive / South Dakota / Wind Advisories in 2005
Wind Advisory 13, NWS Rapid City, SD
NWS Rapid City, SD issued this wind advisory at Dec 29, 2005, 4:03 AM MST for 5 counties in South Dakota. It took effect at Dec 29, 2005, 11:00 AM MST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2005, 4:03 AM MST (11:03 UTC)
- In effect from
- Dec 29, 2005, 11:00 AM MST
- Expired
- Dec 29, 2005, 6:43 PM MST
- In force
- 8 hr
- Issued by
- NWS Rapid City, SD
Counties Custer County, SD, Haakon County, SD, Jackson County, SD, Meade County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 33 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 11.1 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1442 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KUNR 291103 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 403 AM MST THU DEC 29 2005 .A VIGOROUS PACIFIC STORM SYSTEM CROSSING WESTERN SOUTH DAKOTA TODAY WILL PRODUCE STRONG WINDS IN THE PLAINS EAST OF THE BLACK HILLS THIS AFTERNOON THROUGH EARLY THIS EVENING. WINDS WILL SWITCH FROM SOUTHERLY TO NORTHWESTERLY AROUND MIDDAY AND INCREASE THROUGH THE EARLY AFTERNOON HOURS. SDZ026-030>032-043-073-291915- /O.NEW.KUNR.WI.Y.0013.051229T1800Z-051230T0300Z/ RAPID CITY-CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-JACKSON- SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...RAPID CITY...FOLSOM...WALL...PHILIP... KADOKA...UNION CENTER 403 AM MST THU DEC 29 2005 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING. NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO OVER 50 MPH ARE LIKELY IN THE ADVISORY AREA. THE STRONGEST WINDS ARE EXPECTED TO OCCUR EAST OF THE BLACK HILLS FROM NEAR RAPID CITY EAST TO NEAR KADOKA. A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. $$
3 follow-up statements
000 WWUS73 KUNR 291843 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 1143 AM MST THU DEC 29 2005 .A VIGOROUS PACIFIC STORM SYSTEM CROSSING WESTERN SOUTH DAKOTA TODAY WILL PRODUCE STRONG WINDS IN THE PLAINS EAST OF THE BLACK HILLS THIS AFTERNOON THROUGH EARLY THIS EVENING. WINDS WILL SWITCH FROM NORTHERLY TO MORE NORTHWESTERLY THIS AFTERNOON AND INCREASE THROUGH THE LATE AFTERNOON HOURS. SDZ026-030>032-043-073-300245- /O.CON.KUNR.WI.Y.0013.000000T0000Z-051230T0300Z/ RAPID CITY-CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-JACKSON- SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...RAPID CITY...FOLSOM...WALL...PHILIP... KADOKA...UNION CENTER 1143 AM MST THU DEC 29 2005 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING. NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO OVER 50 MPH ARE LIKELY IN THE ADVISORY AREA. THE STRONGEST WINDS ARE EXPECTED TO OCCUR EAST OF THE BLACK HILLS FROM NEAR RAPID CITY EAST TO NEAR KADOKA. A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. $$
000 WWUS73 KUNR 292218 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 318 PM MST THU DEC 29 2005 .A VIGOROUS PACIFIC STORM SYSTEM CROSSING WESTERN SOUTH DAKOTA WILL PRODUCE STRONG WINDS ACROSS THE PLAINS JUST EAST OF THE BLACK HILLS LATE THIS AFTERNOON THROUGH EARLY THIS EVENING. SDZ026-030>032-043-073-300300- /O.CON.KUNR.WI.Y.0013.000000T0000Z-051230T0300Z/ RAPID CITY-CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-JACKSON- SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...RAPID CITY...FOLSOM...WALL...PHILIP... KADOKA...UNION CENTER 318 PM MST THU DEC 29 2005 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING. NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO OVER 50 MPH ARE LIKELY IN THE ADVISORY AREA. THE STRONGEST WINDS ARE EXPECTED TO OCCUR JUST EAST OF THE BLACK HILLS FROM NEAR RAPID CITY EAST TO NEAR KADOKA. A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. $$
000 WWUS73 KUNR 300143 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 405 PM MST THU DEC 29 2005 SDZ026-030>032-043-073-300015- /O.CAN.KUNR.WI.Y.0013.000000T0000Z-051230T0300Z/ RAPID CITY-CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-JACKSON- SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...RAPID CITY...FOLSOM...WALL...PHILIP... KADOKA...UNION CENTER 405 PM MST THU DEC 29 2005 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE WIND ADVISORY. BECAUSE OF THE SNOWFALL AND WIND...A WINTER WEATHER ADVISORY IS IN EFFECT. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Dec 29, 2:30 AM MST, 1 hour 33 minutes earlier.
Area forecast discussion, Dec 29, 2:30 AM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
230 AM MST THU DEC 29 2005
.DISCUSSION...AT 09Z THE LEE SIDE SURFACE LOW ASSCD WITH THE
ONCOMING SHORT WAVE WAS FORMING OVER EAST CENTRAL WYOMING JUST
SOUTHWEST OF KGCC. KGCC WAS ALSO REPORTING A TEMP OF 50F AT 08Z
IN THE WARM SECTOR OF THE SYSTEM...WHICH IS AN INDICATION THAT A
SIGNIFICANT PUSH OF LOW TO MID LEVEL COLD AIR INTO THE BLKHLS IS
STILL NOT IMMINENT. THE PRIMARY UPPER LEVEL CIRCULATION WAS JUST
MOVING INTO SOUTHWEST WYOMING. AFTER SEVERAL DAYS WITH MANY
DIFFERENT SOLUTIONS FORECAST PERIOD THE MODELS SEEM TO BE IN FAIRLY
GOOD AGREEMENT WITH THE LOCATION AND MOVEMENT OF THE MAJOR WEATHER
SYSTEMS.
TODAY...A LOT OF THINGS ARE GOING TO HAPPEN QUICKLY/SIMULTANEOUSLY
BETWEEN SUNRISE AND SUNSET TODAY. THE SURFACE LOW IS FORECAST TO
CONSOLIDATE AND THEN FOLLOW A CYCLONIC ARC FROM ITS CURRENT POSITION
IN NORTHEAST WYOMING INTO SOUTHERN BORDER REGION OF SOUTH DAKOTA AND
THEN FOLLOW THE SOUTH DAKOTA BORDER EAST INTO IOWA/MINN. THE COLD
AIR PUSH IS NOT EXPECTED TO ARRIVE IN NWRN SOUTH DAKOTA UNTIL
MIDDAY. SOME FAIRLY STRONG SURFACE WINDS WILL DEVELOP WHEN THE COLD
AIR ARRIVES AND SETS UP THE TYPICAL ENHANCED GRADIENT IN THE SLOPED
TERRAIN NORTH AND EAST OF THE BLKHLS...HENCE THE ADDITION OF A WIND
ADVISORY WITH THE MORNING PACKG. THE BEST AREA OF SYNOPTIC SCALE
UPGLIDE TRACKS QUICKLY ACROSS NORTHERN SOUTH DAKOTA AND IS FORECAST
TO CROSS THE MORVR SHORTLY AFT 00Z. THIS LEAVE LITTLE TIME FOR
SIGFCNT SNWFALL IN THE NON-OROGRAPHIC AREAS HENCE ONLY AN ADVISORY
FOR THE PLAINS AND NRN FOOTHILLS. THE ORGRAPHICALLY FAVORED AREAS
OF THE NORTHERN BLKHLS AND BEAR LODGE MTNS WILL BE UNDER FAVORABLE
AND SLIGHTLY UNSTABLE NORTHERLY FLOW FROM MID AFTERNOON THROUGH THE
EVENING HOURS. WE PLAN TO GO AHEAD AND UPGRADE THE WSA TO A WSW
WITH THE MORNING PACKAGE FOR THIS AREA.
TONIGHT...THE SURFACE LOW EXITS THE STATE TO THE EAST AND THE SHOW
WINDS UP QUICKLY FOR MOST AREAS BY AROUND MIDNIGHT. THE UPSLOPE
SNOWFALL IN THE NORTHERN HILLS IS EXPECTEED TO GRADUALLY DECREASE
THROUGH THE NIGHTTIME HOURS. THE THERMAL RIDGE FOLLOWS SOON AFTER
THE THE TROUGH IN THE RAPIDLY PROGRESSIVE FLOW.
FRIDAY THROUGH SATURDAY...A LEE SIDE TROUGH DEVELOPING OVER EASTERN
WYOMING FRIDAY AFTERNOON SHUTS DOWN THE OROGRAPHIC ENHANCEMENT IN
THE NORTHERN HILLS...AND SETS UP A DAY AND A HALF OF DRY CONDITIONS.
THE THERMAL RIDGE AND DECREASED CLOUD COVER HELP BUMP THE TEMPS TO
AROUND 10 DEGREES ABOVE NORMAL BY SATURDAY AFTERNOON.
SATURDAY NIGHT AND SUNDAY...HAPPY NEW YEAR THE NEXT IN A QUICK
SUCESSION OF SHORT WAVES DIVES DOWN THE EAST SLOPES SATURDAY EVENING
AND QUICKLY MOVES INTO THE CENTRAL PLAINS. THE SURFACE LOW WITH
THIS NEXT SYSTEM DOESNT CONSOLIDATE UNTIL IT GETS INTO NORTHEASTERN
KANSAS SUNDAY AFTERNOON. THEREFORE THE WRAP AROUND CONVEYOR IS
FAIRLY WEEK AND SHORT LIVED FOR THE FORECAST AREA. A HIGHLIGHT IS
NOT ANTICIPATED AT THIS TIME.
EXTENDED...PROGRESSIVE WESTERLY FLOW WILL BRING A DISTURBANCE TO THE
REGION MONDAY NIGHT AND TUESDAY WITH A CHANCE OF RAIN OR SNOW. AN
UPPER LEVEL RIDGE WILL BRING WARMER WEATHER TO THE REGION THE MIDDLE
OF NEXT WEEK. TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL...RISING TO
10F ABOVE NORMAL BY THURSDAY.
&&
.AVIATION...PREVAILING VFR CONDITIONS EARLY THIS MORNING WILL
DETERIORATE THROUGH THE DAY OVER MOST AREAS...ESPECIALLY NORTH OF
I-90. MVFR/IFR CIGS/VSBYS WILL QUICKLY MOVE INTO THE AREA THIS
MORNING WITH RAIN CHANGING TO SNOW. SURFACE WINDS WILL PICK UP ON
THE SD PLAINS. CONDITIONS WILL NOT IMPROVE UNTIL THIS EVENING.
&&
.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...SNOW ADVISORY MIDDAY THURSDAY UNTIL FRIDAY MORNING FOR THE
NORTHERN FOOTHILLS...STURGIS/PIEDMONT FOOTHILLS AND
NORTHWESTERN SOUTH DAKOTA.
...WINTER STORM WATCH FOR THE NORTHERN BLACK HILLS FROM
MIDDAY THURSDAY UNTIL FRIDAY MORNING WILL BE UPGRADED TO A
WARNING WITH THE EARLY MORNING FORECAST PACKAGE.
...WIND ADVISORY FOR THE PLAINS EAST OF THE BLACK HILLS FOR THE
AFTERNOON AND EARLY EVENING HOURS.
WY...WINTER STORM WATCH FOR THE BEAR LODGE MOUNTAINS FROM
MIDDAY THURSDAY UNTIL FRIDAY MORNING WILL BE UPGRADED TO A
WARNING
&&
DC/EHHazardous weather outlook, Dec 28, 10:34 AM MST, 17 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD...UPDATED 1034 AM MST WED DEC 28 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-282100- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1034 AM MST (1134 AM CST) WED DEC 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WEAK WINTER STORM IS FORECAST TO MOVE ACROSS THE NORTHERN PLAINS THURSDAY AND FRIDAY. THIS WILL BRING SOME LIGHT TO MODERATE SNOW ACCUMULATIONS ACROSS PARTS OF NORTHEAST WYOMING...NORTHWESTERN SOUTH DAKOTA...AND THE NORTHERN BLACK HILLS...ALONG WITH SOME GUSTY NORTHWEST WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 10:07 PM MST | Snow Advisory | UNR | Butte, Harding, Lawrence, Meade, Perkins, Ziebach | 29 hr |
| Dec 28, 10:07 PM MST | Winter Storm Watch | UNR | Lawrence, Meade, Pennington | 29 hr |
| Dec 29, 4:02 AM MST | Winter Storm Warning | UNR | Lawrence, Meade, Pennington | 23 hr |
| Dec 29, 4:04 PM MST | Winter Weather Advisory | UNR | Haakon, Jackson, Meade, Pennington | 6 hr |
Nearby
Wind Advisories in South Dakota, 2005Every wind advisory in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.